DPN (Diabetic Peripheral Neuropathy) Continued

Anticonvulsants
You may never have had a seizure, so you are most likely not taking these medications to decrease your seizure activity. You are most likely taking this type of medicine because of the "calming" effect these medications have on your nerves. They can help decrease the burning, stabbing, shooting, and other types of pain and discomfort you have because of your DPN.

The anticonvulsants often used for DPN (in their generic form) are:

  • Gabapentin
  • Pregabalin
  • Carbamazepine
  • Lamotrigine

It is not clear as to exactly how anticonvulsants work to help relieve your pain, but it is thought to be related to decreasing the electrical stimulation from your nerves. The above represent different anticonvulsants, each working a bit different.

If you are taking an anticonvulsant for DPN, understand that it can take a while for the full pain relieving effect to occur. You may need to make changes in the dose of your medicine, but don't ever do this without the consent of your hcp. You may need to have blood tests to make sure you are getting the right dose. Give it time.

Whether you are taking an antidepressant or an anticonvulsant, always read the package insert with instructions, effects, side effects, and warnings, as well as the instructions you receive from your pharmacy. As with all medications, there are both good effects and bad effects for you to know about and take seriously.

Take care of your diabetes. Understand the medications you are taking. The more you know, the better your feet can be.

EnJOY!

Read Joy's bio here.

Read more of Joy Pape's columns.

NOTE: The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

 

Page: 1 | 2

Last Modified Date: January 27, 2014

All content on dLife.com is created and reviewed in compliance with our editorial policy.

More On This Topic

No items are associated with this tag
80 Views 0 comments
by Brenda Bell
Many people say that depression is a side effect or complication of diabetes. Without discounting the association of the psychological condition with the physical one, I'm not convinced that our high and/or unstable glucose levels are directly responsible for that change in our mental state. My belief is that the unrelenting need for self-care, for following the sort of care schedules that can drive licensed, professional caregivers crazy, is what overwhelms us...
  • Watch dLifeTV online now!

    Click here for more info
  • Join the #1 Diabetes Community.

    Join Today!
  • Everything you need to know about Insulin.

    Click here